Michigan, 2019

Strong Wind in Michigan, May 25, 2019

May 25, 2019 · NWS MQT · 1 event in 1 county or zone

Strong west to northwest winds gusting in excess of 40 mph uprooted a tree unto an RV trailer in Van Riper State Park campground on the afternoon of the 25th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Strong west to northwest winds gusting in excess of 40 mph uprooted a tree unto an RV trailer in Van Riper State Park campground on the afternoon of the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 25, 12:32 PM EST, 28 minutes earlier.

Area forecast discussion, May 25, 12:32 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
132 PM EDT Sat May 25 2019

.SHORT TERM...(Today and tonight)
Issued at 412 AM EDT SAT MAY 25 2019

Showers and thunderstorms developed across south central Upper
Michigan this morning, along the leading edge of 925 to 850mb
moisture transport and the axis of 400-800 J/kg MUCAPE.  Elsewhere,
cloud cover remained in place, with drizzle/light rain yet again
impacted north central Upper Michigan. Across areas where wind were
fairly light, the winds worked in concert with continued moisture
advection northward to allow for stratus build down and the
development of fog. Off to our west, low pressure continued to lift
northeast over the Minnesota/Canada border, with the occluded front
showing up nicely on radar moving northeast across the Arrowhead of
Minnesota.

As the main surface low continues to slowly lift northeast into
Canada, the trailing cold front will push west to east across the
Upper Peninsula today. The front is expect to move across western
Upper Michigan late morning/early afternoon, focusing the better
moisture and lift across eastern parts of Upper Michigan. With
freezing levels below 10kft, 50-60 knots of bulk shear to work with
and steepening mid-level lapse rates aloft, it is not out of the
question that if enough convergence and lift can support convection
out east this afternoon, a few storms could be on the stronger side.
Low-level are expected to be stable, especially over areas downwind
of Lake Michigan, so the primary threat would be small hail with any
stronger storms. Across the west, behind the front it is possible
that we could see a few diurnal rain showers develop as colder air
aloft and steeper lapse rates develop.

Tricky temperature forecast today as the front will push into
western Upper Michigan through the morning/early afternoon hours, so
temperatures will be a bit cooler (upper 60s to mid 70s) behind the
front. Ahead of the front, temperatures are expected to soar into
the mid/upper 70s, with a few locations possible hitting the 80
degree mark. While cloud cover will be a concern early on, ahead of
the front moving through compressional warming and downsloping near
the Lake Superior shoreline should aid in additional warming. It
certainly helps that we're starting off the day with temperatures
already in the 50s. Today will also be windy, ahead of and
especially behind the front. The aforementioned cold air advection
and steepening of the low-level lapse rates behind the cold front
will allow for sufficient mixing down of higher momentum. Wind gusts
are expected to approach 25 to 35 mph at times, perhaps locally
stronger over the Keweenaw Peninsula. While RHs are only expected to
fall into the 30 to 45% range today, the combination of above normal
temperatures and very gusty winds will cause concerns for borderline
elevated fire weather conditions today across the west and central.
If the environment were a bit drier today, the elevated conditions
would be more of a slam-dunk. Tonight, high pressure starts to build
into the region and any lingering showers out east will dissipate.
Winds will relax and much drier air will work into the region.

.LONG TERM...(Sunday through Friday)
Issued at 451 AM EDT SAT MAY 25 2019

Relatively weak surface high pressure will build into the region
through Sunday and persist into Sunday night with dry conditions. A
western CONUS mid/upper-level low will gradually translate eastward
early next week, with a shortwave and associated weak sfc low
expected to cross the Upper Great Lakes Monday afternoon into Mon
night. For now, it still appears that much of the Memorial Day
holiday will be dry, but then rain begins to move in by mid to late
afternoon from the west and south. Models differ on when pcpn with
this initial wave will exit the area. The GFS and Canadian models
suggest showers could hang around into Tue while the ECMWF shows
drier conditions Tue into Tue evening. Expect near normal temps from
Sunday through Tuesday with highs generally in the 60s and lows in
the 40s.

As upper level ridging builds more strongly into the Pacific NW and
western Canada by mid week, the closed low over the sw CONUS will
eject northeastward through the Plains as an open wave and increase
in speed. Models still show plenty of differences in the placement
and timing of the shortwave and associated weak sfc low as it
crosses the region Wednesday into Wednesday night although the
operational 00Z GFS has trended weaker with system per the ECMWF
solution. Model consensus pops based on expected track of the
shortwave would indicate increasing chcs for scattered showers late
Tue night into Wed over mainly central and eastern portions of the
cwa.

Surface pressure is expected to build back into the area behind
Wednesday's shortwave and should yield drier conditions later Wed
night into Friday with some seasonally cool air expected to filter
in.

Models then show a nw flow shortwave and associated cold front
moving through later Fri into Sat which will likely bring another
round of showers across the area and a reinforcing shot of cooler
air.
&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 131 PM EDT SAT MAY 25 2019

Stratocu deck moving across ne MN/nw WI western Lake Superior could
lead to ocnl marginal high end MVFR cigs at KIWD this evening.
Otherwise, drier air flowing into the area on gusty w to nw winds
will allow VFR conditions to prevail at KIWD/KCMX/KSAW thru this
fcst period. Winds for the rest of the aftn into the early evening
will gust 25-30kt at KIWD/KSAW and 35-40kt at KCMX. Winds will then
diminish quickly around sunset.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 412 AM EDT SAT MAY 25 2019

Breeze winds 15 to 25 knots at time are expected over the lake today
as a cold front pushes west to east across the Upper Great Lakes.
Winds will then remain light, generally less then 20 knots through
the rest of the weekend through early/middle parts of next week. A
storm system progged to track across the Great Lakes mid/late next
week may return chances for stronger winds.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
  Dense Fog Advisory until 2 PM EDT this afternoon for LMZ221-248-
     250.

&&

SHORT TERM...Ritzman
LONG TERM...Voss
AVIATION...Rolfson
MARINE...Ritzman
Hazardous weather outlook, May 25, 4:11 AM EST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
511 AM EDT Sat May 25 2019

MIZ001>007-009>014-084-085-261100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
511 AM EDT Sat May 25 2019 /411 AM CDT Sat May 25 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Some redevelopment of thunderstorms is possible over the east half
of central Upper Michigan this afternoon and evening. A few
stronger storms could produce small hail.

There is moderate swim risk today for the Lake Michigan beaches of
Schoolcraft County. There is also a moderate swim risk for Alger
County this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible again Tuesday night into Wednesday over
mainly the southeast half of Upper Michigan.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-261100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
511 AM EDT Sat May 25 2019 /411 AM CDT Sat May 25 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-261100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
511 AM EDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Voss

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Marquette

When
May 25, 1:00 PM EST to 2:00 PM EST
Where
Marquette forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Strong west to northwest winds gusting in excess of 40 mph uprooted a tree unto an RV trailer in Van Riper State Park campground on the afternoon of the 25th. The tree was healthy so the observer suspected that the saturated ground contributed to it being uprooted. The RV trailer was crushed by the tree, but no injuries were reported. Many other branches came down at the campground.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829975.